Acne. Nausea. Mood Swings. Bloating. Spend a few minutes reading the leaflet that comes with your birth control pill and you’ll probably wonder if it’s worth taking it at all.
Birth control methods are part of daily life for over two thirds of adult women in Australia. The majority of these women take the oral contraceptive pill (‘the pill’ as it is more commonly known). While there are advantages to using the pill, for some women it comes with hard to swallow side effects.
To help you separate the simply annoying from the more severe, the home doctor experts at House Call Doctor have told us the five most common side effects of the pill and how you should respond to them
Bloating is the most common concern and complaint of women who take the pill. The pill’s hormones can lead to water retention that may result in bloating.
This side effect should disappear within six months of starting the pill. In the meantime, battle the bloat by eating healthily and exercising frequently
While some women find the pill relieves headaches, others may find that it causes them. This is because when you take the inactive pills in your birth control packet, your estrogen levels suddenly drop. This can trigger headaches as your body respond to a ‘hormone swing.’
Taking your pill at the same time every day should help reduce this side effect by keeping your hormone levels steady
- Irregular bleeding
Irregular bleeding or spotting is common in the first three to four months of starting the pill. While annoying, this bleeding is not usually a cause for concern because it should subside when your body adjusts to the medication.
Take note of how much you bleed, how often and how long it lasts. This will help your doctor figure out if your pill is right for you. Dr Ryan Harvey, an after-hours doctor at House Call Doctor, advises women to “review how their medication is going and if any side effects have developed or medical conditions have changed on a minimum yearly basis.”
- Mood changes
When higher amounts of estrogen and progestins are introduced to your body via the pill, mood changes including feelings of depression, anxiety and irritability may result.
This side effect should not be ignored and if exercise, healthier eating, relaxation, and other lifestyle changes don’t bring you relief, or if you are depressed, see your doctor.
As your body adjusts to the hormones in the pill in the first few days or weeks, you may experience nausea.
In most cases, the nausea goes away as the body adjusts to the additional hormones. If you continue to feel unwell, speak to your doctor about alternative birth control methods.
Know your body
No one knows your body better than you. If you are concerned about symptoms that you feel are side effects of the pill, seek professional medical advice.